Texas, 2009Flash Flooding in Texas, June 22 to 23, 2009
June 22 to 23, 2009 · NWS EPZ · 2 events in 1 county or zone
High pressure aloft was centered over central Texas, which placed far west Texas under a moist southeast flow. It was an early start to the North American monsoon in this part of the country.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure aloft was centered over central Texas, which placed far west Texas under a moist southeast flow. It was an early start to the North American monsoon in this part of the country.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 22, 1:29 PM MST, 4 hours 6 minutes earlier.
Area forecast discussion, Jun 22, 1:29 PM MST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
229 PM MDT MON JUN 22 2009
.SYNOPSIS...
A STEADY SOUTHEAST FLOW WILL BRING INCREASED MOISTURE TO THE
REGION. AS A RESULT...ISOLATED TO SCATTERED THUNDERSTORMS AND
SHOWERS WILL OCCUR THIS AFTERNOON AND TONIGHT. MOISTURE WILL
REMAIN OVER THE AREA FOR MUCH OF THE WEEK. THERE WILL BE AT LEAST
A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY.
BEST CHANCES FOR RAIN WILL IN THE MOUNTAINS. HIGH PRESSURE ALOFT
WILL HELP KEEP TEMPERATURES ABOVE NORMAL THROUGH NEXT WEEKEND.
&&
.DISCUSSION...
A COMBINATION OF HIGH PRESSURE CENTERED OVER TEXAS AND LOW LEVEL
SOUTHEASTERLY FLOW WILL COMBINE TO TRANSPORT MOISTURE INTO THE
AREA. SHOWERS AND THUNDERSTORMS HAVE ALREADY BEGUN TO DEVELOP OVER
AREAS EAST OF THE RIO GRANDE THIS AFTERNOON WITH THE STRONGER
STORMS OVER THE SOUTHERN SACRAMENTO MOUNTAINS. STORMS SHOULD
CONTINUE INTO THE EVENING WITH EACH ZONE GETTING AT LEAST ISOLATED
STORMS.
MOISTURE WILL CONTINUE TO FLOW INTO THE REGION FROM THE SOUTH AND
EAST THIS WEEK. PRECIPITABLE WATER VALUES WILL RISE ABOVE AN INCH
THIS AFTERNOON AND REMAIN NEAR TO ABOVE AND INCH THROUGH THE WEEK.
THE FOCUS FOR THUNDERSTORM ACTIVITY FOR TOMORROW WILL MORE TO THE
WEST AS BUILDING HIGH PRESSURE ALOFT PUSHES THE MOISTURE PLUME
MORE TO THE WEST. SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR
ALONG THE CONTINENTAL DIVIDE AND WESTWARD TOMORROW AFTERNOON AND
EVENING WITH ISOLATED STORMS EAST OF THE DIVIDE. HEAVIEST RAIN
AMOUNTS WILL BE IN THE MOUNTAINS OF THE GILA WILDERNESS. WITH THE
PRECIPITABLE WATER VALUES SO HIGH...RAIN EFFICIENCY WILL BE
IMPROVED WITH SOME BRIEF LOCALIZED FLOODING POSSIBLE IN HEAVIER
RAIN SHOWERS.
HIGH PRESSURE ALOFT WILL BUILD OVER THE STATE WEDNESDAY THROUGH TO
NEXT WEEKEND. THE DOME OF HIGH PRESSURE WILL SUPPRESS THUNDERSTORM
ACTIVITY SOMEWHAT UNTIL DAY TIME HEATING CREATES ENOUGH
INSTABILITY AND BUOYANCY TO OVERCOME THE CAP. THERE WILL BE AT
LEAST A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EACH AFTERNOON
AND EVENING FOR THE REMAINDER OF THE WEEK. BEST CHANCE OF
MEASURABLE RAINFALL WILL CONTINUE TO BE THE MOUNTAINS...SOME OF IT
LOCALLY HEAVY. A SHORT WAVE TROUGH...PASSING NORTH OF THE AREA
ON FRIDAY...WILL DEFORM THE HIGH SOMEWHAT AND MAY ENHANCE
THUNDERSTORM ACTIVITY IN THE LATE FRIDAY TIME-FRAME. ABUNDANT
MOISTURE TRAPPED UNDER THE HIGH WILL CONTINUE THROUGH THE WEEKEND
WITH AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY. DAY TIME
TEMPERATURES WILL WARM TO ABOVE NORMALS DURING THE WEEK...BUT
ADDITIONAL MOISTURE MAY KEEP A LID ON POSSIBLE 100 DEGREE
TEMPERATURES FOR THE LOWLANDS.
&&
.AVIATION...VALID 23/0000Z-24/0000Z...
WESTWARD MOVING HIGH PRESSURE ALOFT OVER THE SOUTHERN STATES WILL
CONTINUE TO SHOVE ADDITIONAL SUB-TROPICAL MOISTURE OVER OUR AREA
THIS EVENING. ISOLD -TSRA/WND VRBL WITH MVFR VSBYS IN RA PSBLE
MAINLY LOWLAND TERMINALS THRU 23/03Z...AS OUTFLOW INTERACTIONS
SHOULD DICTATE SECONDARY TS DEVELOPMENT OVER DESERT AREAS EARLY THIS
EVENING. SCT TSRA/MVFR VSBYS IN RA...WITH ISOLD EMBEDDED IFR VSBYS
IN STRONGER STORMS LIKELY AFT 23/17Z ESPECIALLY FOR GILA
WILDERNESS...WHERE MAJORITY OF DEEPER MOISTURE CIRCULATING AROUND
HIGH WILL LIKELY END UP.
&&
.FIRE WEATHER...
...MIX OF WET AND DRY TYPE STORMS ALL AREAS...ESPECIALLY GILA
WILDERNESS...SACRAMENTO AND CAPITAN MOUNTAINS EACH AFTERNOON
AND EARLY EVENING FOR LOWLAND EXPANSES...
ONGOING BATTLE BETWEEN UNSEASONABLY STRONG PACIFIC TROUGH...AND
SEASONAL DEVELOPMENT OF SUB TROPICAL HIGH OVER THE SOUTHERN PLAINS
APPEARS TO BE LOST BY TROUGH...AS HIGH CONTINUES IS WESTWARD
MOVEMENT TOWARDS NEW MEXICO. ATTENDANT CIRCULATION AROUND HIGH HAS
REINTRODUCED ADDITIONAL SUB-TROPICAL MOISTURE BACK INTO THE PICTURE
OVERNIGHT FOR THE SOUTHERN LOWLANDS. STRONG SUMMER HEATING WILL
WORK WITH THIS MOISTURE...AND ADDITIONAL LIFT FROM DISTURBANCES
MOVING THROUGH THIS SOUTHEASTERLY MOIST FLOW FOR ISOLATED TO
SCATTERED SHOWERS/STORMS AREA-WIDE THIS AFTERNOON AND EARLY THIS EVENING.
SUCCESSIVE MODEL SOLUTIONS WAVER SOMEWHAT ON LOCATION OF WHERE FETCH
CARRIES GREATEST MOISTURE DEPTH...HOWEVER SOME CONSENSUS MAINTAINS
BULK OF MOISTURE JUST TO OUR WEST IN AZ MIDWEEK...SWINGING BACK OUR
WAY TOWARDS WEEKS END. FREQUENT CLOUD TO GROUND LIGHTNING... LOCALLY
HEAVY RAINFALL WITH RAPID RUNOFF AND SMALL HAIL ARE THE MAIN THREATS
WITH THESE STORMS.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 72 98 72 99 72 / 20 10 10 10 10
SIERRA BLANCA TX 69 89 69 94 70 / 20 10 0 10 10
LAS CRUCES 69 97 68 100 69 / 20 10 10 10 10
ALAMOGORDO 66 96 67 96 68 / 20 10 10 10 10
CLOUDCROFT 48 72 49 73 52 / 20 20 10 20 10
TRUTH OR CONSEQUENCES 65 96 65 97 66 / 20 20 10 20 10
SILVER CITY 57 88 57 90 58 / 20 30 20 30 10
DEMING 65 97 65 99 66 / 20 20 10 10 10
LORDSBURG 65 97 64 100 65 / 20 20 10 20 20
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
04/22
In the hours before
Special weather statement, Jun 22, 12:01 PM MST, 5 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
101 PM MDT MON JUN 22 2009
NMZ024-025-221945-
SOUTHERN SACRAMENTO MOUNTAINS NM-TULAROSA BASIN/SOUTHERN DESERT NM-
101 PM MDT MON JUN 22 2009
...THUNDERSTORM EAST OF ALAMOGORDO...
AT 1245 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS...CAPABLE OF PRODUCING RAINFALL AMOUNT OF 1
TO 1.5 INCHES PER HOUR...LOCATED ON THE WEST FACING SLOPES OF THE
SACRAMENTO MOUNTAINS MOVING SLOWLY TO THE WEST LESS THAN 10 MPH. THE
AREA IMMEDIATE AFFECTED IS FROM SUNSPOT NORTHWARD TO CLOUDCROFT AND
EASTWARD OVER THE WEST SLOPES TO HIGHWAY 54. THESE STORMS COULD
PRODUCE RAPID RUNOFF IN THE THE MANY CANYONS AND STREAMS THAT FLOW
DOWN THE WEST SLOPES OF THE MOUNTAINS...LIKE ALAMO CANYON...THAT
CONVERGE IN THE LOWLANDS FROM AROUND BOLES ACRES NORTHWARD TO
ALAMOGORDO AND CAUSE SOME LOCAL FLOODING. BE CAUTIOUS NEAR DRY STREAM BEDS
AND ARROYOS AS THESE COULD FILL RAPIDLY. THESE STORMS ALSO COULD
PRODUCE BRIEF WIND GUSTS OF 45 TO 50 MPH...SMALL HAIL...OCCASIONAL
CLOUD TO GROUND LIGHTNING AND BRIEF REDUCTION OF VISIBILITY IN THE
DESERT LOWLANDS IN PATCHY BLOWING DUST. ALWAYS REMEMBER...IF YOU SEE
WATER PONDING OR FLOWING ACROSS ROADWAYS...TURN AROUND...DONT DROWN.
NOVLAN
Flash Flood, El Paso
- When
- June 22, 5:35 PM MST to 6:45 PM MST
- Where
- El Paso County, 3.51 mi E of Socorro to 7 mi N of Clint
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.655, -106.240
A slow moving thunderstorm produced nearly 2 inches of rain in a short time, resulting in flooded streets in the Horizon City area. Gateway West was closed in the Sparks subdivision.
Flash Flood, El Paso
- When
- June 23, 1:35 PM MST to 2:35 PM MST
- Where
- El Paso County, 4.93 mi SE of (Elp)el Paso Intl Ar to 4.94 mi SE of (Elp)el Paso Intl Ar
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 31.747, -106.324
A warehouse was flooded in east El Paso near Rojas and Lee Trevino. Streets in the vicinity were also flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Illinois, June 22 to 25, 20095 deaths · 3 events
- Heat in Illinois, June 22 to 23, 20091 death · 19 events
- Heat in Nebraska, June 22 to 24, 2009$4.0 million · 5 events
- Hail and Damaging Winds in Tennessee, June 22, 20094 injured · $225,000 · 62 kt wind · 17 events
- Hail and Damaging Winds in Georgia, June 22, 2009$729,000 · 1.25 in hail · 22 events
- Coastal Flood in South Carolina, June 22, 2009$395,000 · 34 events
- Flooding in Illinois, June 22 to 24, 2009$750,000 · 3 events
- Damaging Winds in Indiana, June 22, 2009$415,000 · 83 kt wind · 6 events
- Flooding in Iowa, June 22, 2009$500,000 · 2 events
- Damaging Winds and Heavy Rain in Kentucky, June 22, 2009$225,000 · 65 kt wind · 4 events
- Flash Flood in Illinois, June 22, 2009$250,000 · 1 event
- Flood in Iowa, June 22 to 24, 2009$250,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185873, 185877.